Alert archive / South Dakota / Winter Storm Watches in 2017
Winter Storm Watch 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter storm watch at Jan 22, 2017, 2:33 PM CST for 4 states. It took effect at Jan 24, 2017, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 22, 2017, 2:33 PM CST (20:33 UTC)
- In effect from
- Jan 24, 2017, 12:00 AM CST
- Expired
- Jan 23, 2017, 2:59 PM CST
- In force
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105 WWUS43 KFSD 222033 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 233 PM CST SUN JAN 22 2017 ...WINTER STORM WITH HEAVY SNOW POSSIBLE BY TUESDAY... IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-231115- /O.NEW.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION- 233 PM CST SUN JAN 22 2017 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING. * TIMING...SNOW IS POSSIBLE FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING. THE HEAVIEST SNOWS WILL FALL TUESDAY AFTERNOON AND EVENING. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE. ISOLATED HIGHER AMOUNTS MAY BE POSSIBLE. UNCERTAINTY IN THE FORECAST COULD LEAD TO THESE NUMBERS CHANGING INTO MONDAY. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH AND GUSTS OVER 30 MPH DEVELOP TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY AS ROADS WILL BECOME SNOW COVERED QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES. && $$ SDZ038-039-050-052>054-057>060-063>065-068-069-231115- /O.NEW.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/ BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 233 PM CST SUN JAN 22 2017 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT. * TIMING...SNOW IS POSSIBLE FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT. THE HEAVIEST SNOWS WILL FALL DURING THE DAYTIME HOURS OF TUESDAY. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE. ISOLATED HIGHER AMOUNTS MAY BE POSSIBLE. UNCERTAINTY IN THE FORECAST COULD LEAD TO THESE NUMBERS CHANGING INTO MONDAY. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE. NORTHERLY WINDS WILL INCREASE BETWEEN 20 AND 30 MPH WITH GUSTS OVER 30 MPH INTO TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY BECOME SNOW COVERED ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES. && $$ DUX
4 follow-up statements
755 WWUS43 KFSD 230404 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1004 PM CST SUN JAN 22 2017 ...WINTER STORM WITH HEAVY SNOW POSSIBLE BY TUESDAY... IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-231215- /O.CON.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION- 1004 PM CST SUN JAN 22 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... * TIMING...SNOW IS POSSIBLE FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING. THE HEAVIEST SNOWS WILL FALL TUESDAY AFTERNOON AND EVENING. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE. ISOLATED HIGHER AMOUNTS MAY BE POSSIBLE. UNCERTAINTY IN THE FORECAST COULD LEAD TO THESE NUMBERS CHANGING INTO MONDAY. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH AND GUSTS OVER 30 MPH DEVELOP TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY AS ROADS WILL BECOME SNOW COVERED QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES. && $$ SDZ038-039-050-052>054-057>060-063>065-068-069-231215- /O.CON.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/ BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 1004 PM CST SUN JAN 22 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT... * TIMING...SNOW IS POSSIBLE FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT. THE HEAVIEST SNOWS WILL FALL DURING THE DAYTIME HOURS OF TUESDAY. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE. ISOLATED HIGHER AMOUNTS MAY BE POSSIBLE. UNCERTAINTY IN THE FORECAST COULD LEAD TO THESE NUMBERS CHANGING INTO MONDAY. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE. NORTHERLY WINDS WILL INCREASE BETWEEN 20 AND 30 MPH WITH GUSTS OVER 30 MPH INTO TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY BECOME SNOW COVERED ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES. && $$
569 WWUS43 KFSD 231003 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 403 AM CST MON JAN 23 2017 ...WINTER STORM WITH HEAVY SNOW POSSIBLE BY TUESDAY... IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-231815- /O.CON.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION- 403 AM CST MON JAN 23 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... * TIMING...SNOW IS LIKELY FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING. THE HEAVIEST SNOWS ARE ANTICIPATED TUESDAY AFTERNOON AND EVENING. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE...WITH A POTENTIAL FOR ISOLATED HIGHER AMOUNTS. THERE REMAINS UNCERTAINTY IN WHERE THE HIGHER SNOWFALL AMOUNTS WILL FALL. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS OVER 30 MPH TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY... INCLUDING DURING THE TUESDAY EVENING COMMUTE...AS ROADS WILL BECOME SNOW COVERED QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES. && $$ SDZ038-039-050-052>054-057>060-063>065-068-069-231815- /O.CON.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/ BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 403 AM CST MON JAN 23 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT... * TIMING...SNOW IS LIKELY FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT. THE HEAVIEST SNOWS WILL FALL DURING THE DAYTIME HOURS TUESDAY. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE...WITH A POTENTIAL FOR ISOLATED HIGHER AMOUNTS. THERE REMAINS UNCERTAINTY IN WHERE THE HIGHER SNOWFALL AMOUNTS WILL FALL. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS OVER 30 MPH INTO TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY BECOME SNOW COVERED ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES. && $$
740 WWUS43 KFSD 231658 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CST MON JAN 23 2017 ...WINTER STORM WITH HEAVY SNOW POSSIBLE BY TUESDAY... IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-240100- /O.CON.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION- 1058 AM CST MON JAN 23 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... * TIMING...SNOW IS LIKELY FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING. THE HEAVIEST SNOWS ARE ANTICIPATED TUESDAY AFTERNOON AND EVENING. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE...WITH A POTENTIAL FOR ISOLATED HIGHER AMOUNTS. THERE REMAINS UNCERTAINTY IN WHERE THE HIGHER SNOWFALL AMOUNTS WILL FALL. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS OVER 30 MPH TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY... INCLUDING DURING THE TUESDAY EVENING COMMUTE...AS ROADS WILL BECOME SNOW COVERED QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES. && $$ SDZ038-039-050-052>054-057>060-063>065-068-069-240100- /O.CON.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/ BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 1058 AM CST MON JAN 23 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT... * TIMING...SNOW IS LIKELY FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT. THE HEAVIEST SNOWS WILL FALL DURING THE DAYTIME HOURS TUESDAY. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE...WITH A POTENTIAL FOR ISOLATED HIGHER AMOUNTS. THERE REMAINS UNCERTAINTY IN WHERE THE HIGHER SNOWFALL AMOUNTS WILL FALL. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS OVER 30 MPH INTO TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY BECOME SNOW COVERED ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW...SLEET OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS SYSTEM APPROACHES. && $$
360 WWUS43 KFSD 232059 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 259 PM CST MON JAN 23 2017 ...SIGNIFICANT SNOW AMOUNTS EXPECTED ON TUESDAY... SDZ038-039-050-052>054-057>060-063>065-068-069-240500- /O.UPG.KFSD.WS.A.0002.170124T0600Z-170125T1200Z/ /O.NEW.KFSD.WS.W.0001.170124T0600Z-170125T1200Z/ BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 259 PM CST MON JAN 23 2017 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW IS LIKELY ALL DAY TUESDAY BEFORE TAPERING OFF BY WEDNESDAY MORNING. THE HEAVIEST SNOW WILL FALL TUESDAY AFTERNOON AND EVENING. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 7 TO 9 INCHES ARE POSSIBLE...WITH ISOLATED AMOUNTS UP TO 10 INCHES. * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS OVER 30 MPH INTO TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE EVENING COMMUTE ON TUESDAY. ROADS WILL QUICKLY BECOME SNOW COVERED ON TUESDAY. * ACCUMULATIONS...7 TO 9 INCHES WITH ISOLATED AMOUNTS UP TO 10 INCHES * WIND AND VISIBILITY...NORTH WIND 20 TO 30 MPH WITH GUSTS OVER 30 MPH WILL RESULT IN VISIBILITY LESS THAN ONE MILE AT TIMES. * WIND CHILL VALUES...0 TO 10 ABOVE ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS...AND VISIBILITIES WILL BE LIMITED FURTHER DUE TO STRONG WINDS BLOWING SNOW AROUND. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-240500- /O.UPG.KFSD.WS.A.0002.170124T1200Z-170125T1800Z/ /O.NEW.KFSD.WS.W.0001.170124T1200Z-170125T1800Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION- 259 PM CST MON JAN 23 2017 ...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO NOON CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW, WHICH IS IN EFFECT FROM 6 AM TUESDAY TO NOON CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW WILL FALL ALL DAY TUESDAY BEFORE TAPERING OFF ON WEDNESDAY MORNING. THE HEAVIEST SNOW WILL FALL ON TUESDAY AFTERNOON AND EVENING. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 8 TO 10 INCHES ARE POSSIBLE...WITH ISOLATED AMOUNTS UP TO 12". * WINDS / VISIBILITIES...SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE IN THE FALLING SNOW...AND ALSO IN BLOWING SNOW AS NORTHERLY WINDS INCREASE TO 20 TO 30 MPH WITH OCCASIONAL GUSTS OVER 30 MPH TUESDAY NIGHT. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS TUESDAY... INCLUDING DURING THE TUESDAY EVENING COMMUTE...AS ROADS WILL BECOME SNOW COVERED QUICKLY. * ACCUMULATIONS...8 TO 10 INCHES WITH ISOLATED AMOUNTS UP TO 12" * WIND AND VISIBILITY...NORTH WIND 20 TO 30 MPH WITH GUSTS OVER 30 MPH. * WIND CHILL VALUES...10 TO 15 ABOVE ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS...AND VISIBILITIES WILL BE LIMITED FURTHER DUE TO STRONG WINDS BLOWING SNOW AROUND. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Jan 22, 11:33 AM CST, 3 hours earlier.
Area forecast discussion, Jan 22, 11:33 AM CST, 3 hours before
Area Forecast Discussion National Weather Service Sioux Falls SD 1133 AM CST Sun Jan 22 2017 .SHORT TERM...(Today and Tonight) Issued at 319 AM CST Sun Jan 22 2017 Persistent stratus will continue to blanket much of the forecast area today, in the wake of slowly departing upper low. One last lobe of vorticity swinging through lingering cyclonic flow aloft could produce enough weak lift for patchy light precip across eastern portions of our area. CAMs have picked up on this with some splotchy very light QPF, and seeing some very light echoes develop on regional radar north of Sioux Falls, so will carry some low pops from east of Brookings to Orange City line through this morning. Lack of mid level/ice-bearing moisture layer evident on satellite and in forecast soundings, so drizzle/freezing drizzle should be the dominant precip type. With stratus expected to remain extensive, expect another day with highs generally in the mid-upper 30s. Could see some clearing work as far east as the James Valley or possibly lower portions of the I-29 corridor by sunset. Model RH progs indicate stratus could remain pretty stubborn across southwest MN/northwest IA through tonight, though fog does not appear as likely, as continued westerly low level flow should allow some drier near-surface air to work eastward. The lack of stratus and light winds in our west should allow temperatures to fall into the lower 20s tonight, while eastern areas hold in the mid-upper 20s under the lingering stratus. .LONG TERM...(Monday through Saturday) Issued at 319 AM CST Sun Jan 22 2017 Focus in the long term will be on snow chances Mon night through Wed. As a longwave trough approaches the plains on Monday GFS/ECM are in fair agreement on strength and timing of the H5 low and associated surface features. Moisture is readily available throughout the duration as evidenced by soundings and time/height sections. Daytime warming on Tues will allow for some RA/SN mix with a period of all rain to the south around SUX before changing over to snow by Tuesday evening. Because of the duration of this event, going from late Monday night with snow finally tapering off by Wed morning, 3-6" storm total is still a good possibility. Best chances/timing of snow looks to be from late Tues night into Wed morning as the ECM is showing some negative tilt and deepening of the H5 low (GFS not so much on the tilt but does show some deepening) as well as a stronger shortwave passing through around 00z. It's still a bit early to get too specific on where exactly the higher snow amounts will fall so I didn't make huge changes from the previous forecast. After this system moves off to the east by Wed, temps will go back to at or below freezing for highs and teens for lows. Also in it's wake will be increased wind as surface gradient remains tight until at least Wed night. This will allow for blowing snow and have kept a mention of this in the forecast. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1128 AM CST Sun Jan 22 2017 Another difficult aviation day today especially along and east of the James River Valley. Secondary push of stratus surging southward across the area. have seen some 3-5 sm visibilities in fog with latest push of the stratus, but expect a little gradual improvement through the afternoon. Under weak flow, could see fog try to redevelop tonight, mainly east of I-29. Best threat for this will be across northwest Iowa, which may impact KSUX TAF. Will need to keep a close eye on this through the overnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...Sally AVIATION...BT
Hazardous weather outlook, Jan 22, 11:41 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1141 AM CST SUN JAN 22 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-231745- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 1141 AM CST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA, WEST CENTRAL IOWA, SOUTHWEST MINNESOTA, NORTHEAST NEBRASKA, CENTRAL SOUTH DAKOTA, EAST CENTRAL SOUTH DAKOTA, SOUTH CENTRAL SOUTH DAKOTA, AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY FOG WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING, MAINLY EAST OF I-29. VISIBILITIES MAY FALL BELOW ONE MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW IS EXPECTED ACROSS THE REGION BEGINNING LATE MONDAY NIGHT AND CONTINUING THROUGH WEDNESDAY MORNING. THE HEAVIEST SNOW WILL FALL TUESDAY AFTERNOON AND EVENING. WIDESPREAD SNOW ACCUMULATIONS WILL BE POSSIBLE...WITH LIGHT TO MODERATE SNOW ACCUMULATIONS LIKELY. CONTINUE TO MONITOR YOUR LOCAL FORECAST AHEAD OF THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
Nearby
Winter Storm Watches in South Dakota, 2017Winter Storm Watches in Iowa, 2017Winter Storm Watches in Minnesota, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.